Connecticut, 2020

Damaging Winds in Connecticut, July 30, 2020

July 30, 2020 · NWS OKX · 3 events in 2 counties and zones

A cold front triggered severe thunderstorms that impacted Southern Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cold front triggered severe thunderstorms that impacted Southern Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 30, 3:13 PM EST, 7 minutes earlier.

Area forecast discussion, Jul 30, 3:13 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service New York NY
413 PM EDT Thu Jul 30 2020

.SYNOPSIS...
A cold front will slowly move southeast across the region
tonight. The front will further slow down south of Long Island
overnight and will become nearly stationary on Friday. The front
will eventually push well out of the local coastal ocean waters
Friday afternoon into Friday night. Weak high pressure will
build in from the north and west for Friday night. A warm front
will pass thru the region during the second half of the weekend.
Tropical impacts from Isaias may be possible next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Two main features are the cold front and then the wave of low
pressure along the cold front. These two features will provide the
focus for convergence and lift for showers and thunderstorms across
the region. There will be more instability tonight than there will
be Friday morning.

The two main timeframes for convection will be until mid evening,
around 9-10 PM) and then again overnight into Friday morning
(4-6 AM timeframe).

Mainly HRRR and NAM Nest used for convective POPs.

Going into early tonight, there will be more instability and 25-35
kt of 0-6 km bulk shear. This will be enough for some thunderstorms
to organize and become strong to severe. Main threats of
thunderstorms will be frequent lightning, gusty winds, and heavy
rain. Some damaging winds will be possible.

The wave of low pressure Friday will be moving into an environment
that will have easterly shallow boundary layer flow and southwest
flow in the mid levels. High precipitable waters up to 2 inches are
forecast. This will create a situation where convection develops and
expands and backbuilds, prolonging potential heavier rain. This will
make for a chance of flooding. See hydro section. While convection
will not be as organized, it is expected to be more widespread
across Northeast NJ, Southern parts of the Lower Hudson Valley, New
York City, Southwest Connecticut and into Long Island.

Temperatures will remain mild tonight with lows only in the upper
60s to lower 70s.

There remains a moderate risk of rip current development at the
ocean beaches into this evening.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Second round of convection expected to be ongoing and continue
until around 9-10 AM Friday morning. Mainly HRRR and NAM Nest
used for convective POPs.

The instability will be more across the ocean for Friday. Coastal
areas could have some elevated instability early. Widespread
convection early with flood potential. Again, see hydrology
section for more details.

During Friday afternoon, most convection will be moving out of the
ocean waters south of Long Island. Mainly dry conditions are
expected by mid to late afternoon. The low level easterly flow will
keep some moisture trapped under an inversion. Coastal areas will
see an abundance of clouds with more breaks in the clouds across the
interior. Cooler temperatures are expected with highs only
reaching the upper 70s to near 80. Any lower 80s highs are
expected for far interior locations.

For Friday night, dry conditions are forecast as well as a gradual
decrease in clouds. This will be as high pressure briefly builds
in from the north and west. Lows Friday night were from a consensus
as well as national blend of models with values in the low 60s to
low 70s. Lower end of the range is in the interior while upper
end of the range is within NYC.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
High pres on Sat will give way to an approaching warm front for
the 2nd half of the weekend. Shwrs and tstms have been fcst,
with the NBM used for pops but limited to chance. Additional
chances for shwrs and tstms on Mon with sw flow aloft. Primary
threat will be across the interior. The NBM was used for pops,
but these may need to trended down along the coasts due to the
flow regime. The only reason that the higher pops were
maintained attm was due to the potential for any tropical
moisture ahead of Isaias.

Main impacts from Isaias right now appear to be in the Tue/Wed time
period. Please refer to the latest forecast from the National
Hurricane Center on the system. It's much too early to provide any
specific details with the track and intensity uncertain, but the
storm should be closely monitored.

The tropical system or remnants should be exiting on Thu. An
approaching upr trof could produce some additional shwrs and tstms,
but there is the suggestion of some mid lvl dry air advection. As a
result, the fcst was left dry.

Temps thru the extended based on the NBM.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A cold front slowly pushes south towards the the region
late today moves across across the area tonight and early Friday
morning before stalling.

Mainly VFR conditions today. Sub-VFR conditions will be possible in
any scattered showers and thunderstorms late this afternoon. The
best chance for any storms will be across the Lower Hudson Valley
and southern CT terminals.

As the front moves across the region, additional showers and
thunderstorms will be likely across NE NJ/NYC and Long Island
overnight into the morning hours on Friday. Sub-VFR conditions will
be possible after 06z. Some clearing will be possible late in the
TAF period.

SW winds this afternoon with few gusts to 15-20 kt are possible
Winds become N and then variable late tonight with the frontal
passage. E-SE flow is possible on Friday afternoon.

.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.Friday and Saturday...VFR.
.Sunday...Chance of afternoon showers/tstms.
.Sunday night and Monday...Chance of showers/tstms.
.Tuesday...Sub-VFR in rain showers.

&&

.MARINE...
The short term forecast period through Friday night is expected to
remain below small craft advisory criteria with a relatively weak
pressure gradient in place.

Ocean seas will stay in the 3 to 4 ft range with wind gusts for
parts of the ocean up to 20 kt into early this evening. Otherwise,
winds will stay mainly around 5-10 kts without much of any
gusts.

Winds and seas will likely remain blw sca lvls over the
weekend, then seas will increase on the ocean to aoa 5 ft by Sun
ngt into Mon. Impacts from Isaias are possible by Tue/Wed.

&&

.HYDROLOGY...
A combination of factors will be in place late tonight into Friday
morning, low level easterly flow to enhance convergence, high
precipitable waters up to near 2 inches, and elevated instability to
allow for expansion and backbuilding convection with heavy rain. The
potential will be there for minor flooding with flash flooding for
some locations possible, especially in poor drainage and low
lying areas. Mentioned in HWO for this possibility.

Some localized minor flooding possible with any tstms on Sun. With
the influence of tropical moisture into the region next week,
localized flash flooding will become a concern. Additionally, the
track of Isaias will need to be monitored.

&&

.TIDES/COASTAL FLOODING...
Astronomical tides will be rising during the next several days with
the forecast of a full moon on Monday, August 3. There is a low
probability of touching or exceeding minor flood thresholds along
the most vulnerable locales of the south shore bays of LI, and SW CT
during the late afternoon/early evening high tide cycles
Thursday and Friday. The higher chance of exceeding minor
benchmarks will be over the weekend.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) is
undergoing its final stages of testing, and is operating at full
power.

Riverhead NY NOAA Weather Radio Station WXM-80 (162.475 MHz) is
experiencing intermittent service.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JMC/JM
NEAR TERM...JM
SHORT TERM...JM
LONG TERM...JMC
AVIATION...BC
MARINE...JMC/JM
HYDROLOGY...JMC/JM
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Jul 30, 3:01 PM EST, 19 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
401 PM EDT Thu Jul 30 2020

CTZ009-010-NJZ002-004-006-103>108-NYZ069>075-078>081-176>179-312015-
Southern Fairfield-Southern New Haven-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
401 PM EDT Thu Jul 30 2020

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

A few strong to severe thunderstorms will be possible into this
evening with damaging winds being the main threat. Another round of
showers and thunderstorms is forecast overnight which could produce
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A round of showers and thunderstorms Friday morning could produce
localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

CTZ005>008-011-012-NYZ067-068-312015-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Middlesex-Southern New London-Orange-
Putnam-
401 PM EDT Thu Jul 30 2020

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

A few strong to severe thunderstorms will be possible into this
evening with damaging winds being the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

ANZ330-335-338-340-345-350-353-355-312015-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
401 PM EDT Thu Jul 30 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

A few strong to severe thunderstorms will be possible into this
evening with damaging winds being the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

In the hours before

Special weather statement, Jul 30, 1:31 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service New York NY
231 PM EDT Thu Jul 30 2020

NYZ067-069-301915-
Rockland-Orange-
231 PM EDT Thu Jul 30 2020

...A STRONG THUNDERSTORM WILL AFFECT ORANGE AND ROCKLAND COUNTIES...

At 230 PM EDT, a strong thunderstorm was located near Vernon Valley,
or near Warwick, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Middletown, Monroe, Warwick, Goshen, West Point, New Windsor,
Chester, Greenwood Lake, Pomona, Florida, Harriman, Unionville,
Kiryas Joel, Stony Point and West Haverstraw.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4149 7401 4146 7400 4140 7395 4135 7396
      4132 7398 4129 7395 4126 7397 4123 7395
      4119 7395 4119 7434 4136 7469 4140 7471
TIME...MOT...LOC 1830Z 259DEG 23KT 4130 7447

DS
Special weather statement, Jul 30, 2:17 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service New York NY
317 PM EDT Thu Jul 30 2020

NYZ067>070-302000-
Putnam-Rockland-Northern Westchester-Orange-
317 PM EDT Thu Jul 30 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WESTCHESTER...
SOUTHEASTERN ORANGE...WESTERN PUTNAM AND ROCKLAND COUNTIES...

At 317 PM EDT, a strong thunderstorm was located near Harriman, or
near Monroe, moving east at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Ossining, Peekskill, Haverstraw, Mount Kisco, Monroe, Sloatsburg,
Cold Spring, Mahopac, New City, West Point, Carmel, Pomona, Harriman,
Yorktown Heights and Fahnestock State Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4113 7367 4112 7368 4115 7422 4143 7422
      4145 7400 4144 7398 4145 7397 4148 7368
TIME...MOT...LOC 1917Z 269DEG 20KT 4125 7413

DS
Special weather statement, Jul 30, 2:50 PM EST, 30 minutes before
Special Weather Statement
National Weather Service New York NY
350 PM EDT Thu Jul 30 2020

NYZ067-302030-
Orange-
350 PM EDT Thu Jul 30 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGE COUNTY...

At 350 PM EDT, a strong thunderstorm was located over Unionville, or
9 miles southeast of Matamoras, moving east at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Middletown, Warwick, Goshen, Chester, Greenwood Lake, Florida,
Unionville, Maybrook and Tuxedo Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4149 7421 4119 7417 4119 7435 4133 7464
      4138 7465
TIME...MOT...LOC 1950Z 263DEG 11KT 4130 7454

DS
Special weather statement, Jul 30, 3:11 PM EST, 9 minutes before
Special Weather Statement
National Weather Service New York NY
411 PM EDT Thu Jul 30 2020

CTZ005-NYZ068-302100-
Northern Fairfield-Putnam-
411 PM EDT Thu Jul 30 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FAIRFIELD AND
PUTNAM COUNTIES...

At 410 PM EDT, a strong thunderstorm was located near Fahnestock
State Park, or near Lake Carmel, moving east at 25 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Danbury, Sherman, Brewster, Lake Carmel, Mahopac, Carmel,
Ridgefield, Bethel, Brookfield, New Fairfield, Fahnestock State
Park, Putnam Lake and Brewster Hill.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4149 7344 4151 7339 4136 7336 4137 7355
      4136 7388 4149 7391 4153 7360 4153 7353
      4154 7353 4154 7345
TIME...MOT...LOC 2010Z 271DEG 16KT 4145 7375

DS

The radar

The Brookhaven radar (KOKX), 60 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
July 30, 3:20 PM EST
Where
Fairfield County, 0.86 mi NW of Silvermine
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
41.160, -73.460

Trees were reported down on Sivermine Road, Mill Road, and Valley Road.

Thunderstorm Wind, Fairfield

When
July 30, 3:33 PM EST
Where
Fairfield County, 1.14 mi N of Winnipauk
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
41.147, -73.428

Tree down near the Merrit 7 Metro North Station reported by Metro North Railroad.

Thunderstorm Wind, New Haven

When
July 30, 3:35 PM EST
Where
New Haven County, 0.47 mi NW of Allington
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
41.284, -72.957

Several large tree branches downed at the VA Medical Center. One fell onto a vehicle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2020Every state in 2020This day in weather historyWarnings in Connecticut, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909329, 909330, 909331.